ITEMS IN AFP WITH MESH TERM:
Mild Cognitive Impairment in the Elderly - Editorials
ABSTRACT: Patients who self-medicate with herbs for preventive and therapeutic purposes may assume that these products are safe because they are "natural," but some products cause adverse effects or have the potential to interact with prescription medications. The United States lacks a regulatory system for herbal products. Although only limited research on herbs has been published, St John's wort shows promise as a treatment for depression. Ginkgo biloba extract is possibly effective for cerebrovascular insufficiency and dementia. Feverfew is used extensively in Canada for migraine prophylaxis but needs more rigorous study. Ephedrine has been regulated by many states because its misuse has been associated with several deaths. Echinacea is being tried as an agent for immune stimulation, and garlic is under study for cholesterol-lowering properties, but both require more study. Physicians should educate themselves and their patients about the efficacy and adverse interactions of herbal agents and the limitations of our present knowledge of them.
Herbal Medicines and the Family Physician - Editorials
ABSTRACT: A growing number of Americans are using herbal products for preventive and therapeutic purposes. The manufacturers of these products are not required to submit proof of safety and efficacy to the U.S. Food and Drug Administration before marketing. For this reason, the adverse effects and drug interactions associated with herbal remedies are largely unknown. Ginkgo biloba extract, advertised as improving cognitive functioning, has been reported to cause spontaneous bleeding, and it may interact with anticoagulants and antiplatelet agents. St. John's wort, promoted as a treatment for depression, may have monoamine oxidase-inhibiting effects or may cause increased levels of serotonin, dopamine and norepinephrine. Although St. John's wort probably does not interact with foods that contain tyramine, it should not be used with prescription antidepressants. Ephedrine-containing herbal products have been associated with adverse cardiovascular events, seizures and even death. Ginseng, widely used for its purported physical and mental effects, is generally well tolerated, but it has been implicated as a cause of decreased response to warfarin. Physicians must be alert for adverse effects and drug interactions associated with herbal remedies, and they should ask all patients about the use of these products.